Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Raleigh, NC

May 11, 2017Granville County, Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 11, 2017, 6:57 PM EDT for Granville County, Vance County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 6:57 PM EDT (22:57 UTC)
Expired
May 11, 2017, 8:00 PM EDT
In force
63 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Granville County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS52 KRAH 112257
SVRRAH
NCC077-181-120000-
/O.NEW.KRAH.SV.W.0057.170511T2257Z-170512T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
657 PM EDT THU MAY 11 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Vance County in central North Carolina...
  Granville County in central North Carolina...

* Until 800 PM EDT

* At 657 PM EDT, a severe thunderstorm was located near Hitesburg, or
  near Virgilina, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Henderson, Oxford, Kittrell, Stovall, Middleburg, Gillburg, Steele
  Creek Marina & Campground, Kerr Lake, South Henderson and Dabney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3652 7832 3630 7828 3623 7834 3623 7838
      3617 7841 3616 7844 3617 7845 3616 7846
      3618 7849 3615 7851 3613 7865 3652 7879
      3654 7879 3654 7837
TIME...MOT...LOC 2257Z 323DEG 31KT 3658 7868 

HAIL...1.00IN
WIND...60MPH
 
$$

77
4 follow-up statements
252 
WWUS52 KRAH 112312
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
712 PM EDT THU MAY 11 2017

NCC077-181-120000-
/O.CON.KRAH.SV.W.0057.000000T0000Z-170512T0000Z/
Vance NC-Granville NC-
712 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR VANCE AND GRANVILLE COUNTIES...

At 711 PM EDT, a severe thunderstorm was located 7 miles south of
Clarksville, or 11 miles east of Virgilina, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Henderson, Oxford, Kittrell, Stovall, Middleburg, Gillburg, Steele
Creek Marina & Campground, Kerr Lake, South Henderson and Dabney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Kerr Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3652 7832 3630 7828 3623 7834 3623 7838
      3617 7841 3616 7844 3617 7845 3616 7846
      3618 7849 3615 7851 3613 7865 3652 7879
      3654 7879 3654 7837
TIME...MOT...LOC 2311Z 311DEG 30KT 3651 7858 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

23
866 
WWUS52 KRAH 112328
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
728 PM EDT THU MAY 11 2017

NCC077-181-120000-
/O.CON.KRAH.SV.W.0057.000000T0000Z-170512T0000Z/
Vance NC-Granville NC-
728 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR VANCE AND CENTRAL GRANVILLE COUNTIES...

At 726 PM EDT, a severe thunderstorm was located 8 miles northwest of
Henderson, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Henderson, Oxford, Kittrell, Stovall, Middleburg, Gillburg, Steele
Creek Marina & Campground, Kerr Lake, South Henderson and Dabney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Kerr Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3630 7828 3623 7834 3623 7838 3617 7841
      3616 7844 3617 7845 3616 7846 3618 7849
      3615 7851 3614 7859 3643 7872 3651 7859
      3652 7839 3648 7831
TIME...MOT...LOC 2326Z 319DEG 28KT 3643 7849 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

77
547 
WWUS52 KRAH 112338
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
738 PM EDT THU MAY 11 2017

NCC077-181-120000-
/O.CON.KRAH.SV.W.0057.000000T0000Z-170512T0000Z/
Vance NC-Granville NC-
738 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR VANCE AND EAST CENTRAL GRANVILLE COUNTIES...

At 737 PM EDT, a severe thunderstorm was located over Henderson,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Henderson, Oxford, Kittrell, Middleburg, Dabney, Satterwhite Point
Marina, Gillburg, South Henderson and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3630 7828 3623 7834 3623 7838 3617 7841
      3616 7844 3617 7845 3616 7846 3618 7849
      3615 7851 3617 7854 3635 7863 3641 7854
      3646 7839 3643 7830
TIME...MOT...LOC 2337Z 321DEG 29KT 3636 7842 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

77
484 
WWUS52 KRAH 112358
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
758 PM EDT THU MAY 11 2017

NCC077-181-120008-
/O.EXP.KRAH.SV.W.0057.000000T0000Z-170512T0000Z/
Vance NC-Granville NC-
758 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR VANCE AND EAST CENTRAL
GRANVILLE COUNTIES WILL EXPIRE AT 800 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3630 7828 3623 7834 3623 7838 3617 7841
      3616 7844 3617 7845 3616 7846 3618 7849
      3615 7851 3617 7854 3635 7863 3641 7854
      3646 7839 3643 7830
TIME...MOT...LOC 2358Z 323DEG 31KT 3623 7829 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:50 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 11, 3:50 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
350 PM EDT Thu May 11 2017

.SYNOPSIS...
A quasi-stationary front stretching from west-central VA to
northeastern NC will settle southwestward through central NC as a
cold front late tonight. The front will stall and become stationary
once again over southern NC or northern SC on Fri, ahead of an area
of low pressure that will track along it and up the southern Middle
Atlantic coast late Fri and Fri night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 PM EDT Thursday...

Main weather focus this evening will be on the potential for locally
strong/severe thunderstorms which may threaten the far northeast
Piedmont and northern coastal plain. These storms may not develop
until close to sunset during the evening hours, awaiting the arrival
of a mid level perturbations exiting the central Appalachians.
Severe weather parameters not overly impressive at this time though
this may become better with time by sunset. Effective bulk shear is
impressive at 45-50kts, supportive of organized convection, though
SBCAPE is 1500-2000 J/KG, likely not as strong due to considerable
cloudiness. Supercell composite has increased to 4 across the far
northeast Piedmont, thanks to the shear, and this is expected to
expand southeastward into the northern coastal plain shortly after
sunset. While the main severe weather threats will be large hail and
locally damaging straight line winds, presence of a sfc boundary
from central VA into northeast NC will enhance low level helicity.
Any storm that intersects or rides along this boundary will have an
enhanced risk to produce a weak tornado.

The passage of the mid level perturbation to our north will aid to
propel the stalled sfc boundary southward across central NC late
this evening through the overnight. Northeast flow behind the front
usher a cooler stable air mass along with a deck of low clouds and
spotty light rain or drizzle. Overnight temperatures will vary from
the mid-upper 50s north half to the lower 60s south half.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 350 PM EDT Thursday...

The sfc boundary will lie immediately south-southwest of central NC
Friday. Low level ne flow will advect a cooler stable air mass into
our region, resulting in extensive cloudiness and spotty light rain.
Temperatures will be a solid 15-20 degrees colder than temps this
afternoon. Another mid level disturbance will approach from the west
Friday afternoon, increasing the threat for showers and possibly a
few t-storms near the SC border. Similar to today, effective bulk
shear impressive at 45-55 kts, though buoyancy lacking as MLCAPE
below a 1000 J/kg in vicinity of the SC border. Thus, severe storm
threat late Friday/Friday evening confined to the far southern
counties with the main hazard locally damaging winds.

Wide temperature variance across the region Friday with highs only
60-65 north of highway 64, warming to the mid 70s near the SC border.

The mid level perturbation will cross our area Friday night, leading
to scattered/numerous showers and a few storms. While locally heavy
rainfall possible, showers/storms should be progressive enough to
prevent widespread flooding issues. Min temps mid-upper 50s nw to
lower 60s south and southeast. ~WSS

The track of the surface wave should be along the coast, or moving
offshore between 12z-18z/Saturday according to the latest guidance.
A NNE low level flow is expected to bring CAA into our region behind
the departing low. The timing of the ending of the showers will be
tied to the departing low pressure. It appears that much of central
NC should be on the cool, stable, low level flow behind the cold
front and departing system especially Saturday morning. Some drying
is expected to spread in from the west Saturday afternoon. We will
continue to favor undercutting statistical guidance for highs
Saturday by a category or two due to the expected cooler low level
northerly flow and extensive cloudiness. Expect highs in the mid 60s
to mid 70s N to S. Skies should clear Saturday night as high
pressure builds in from the west. Lows in the mid 40s north to mid
50s SE expected. ~Badgett

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1245 PM Thursday...

Warming and drying expected, especially mid week.

Early in the week, the system is expected to be slow to move away
from the mid-Atlantic states. This will keep the low level flow from
the north and northeast Sunday into Monday. However, as this system
departs, a strong ridge is expected to build over the SE states.
This will bring sunny and warm to hot temperatures by Wednesday and
Thursday. Early projections indicate that 85-90 degree readings
should be common then, with lows in the 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 155 PM Thursday...

An unsettled weather pattern will cause a variety of aviation
conditions across central NC through Saturday.

A stationary front extended from central VA in to northeast NC at
mid day. On the south side of this front, a warm slightly humid air
mass existed while on the north side of the boundary, a cool stable
air mass was found. Weak perturbations in the flow aloft was causing
pockets of light rain to break out on the cool side of the boundary.
Later this afternoon, and more so this evening, the approach of a
low pressure system from the west will initiate scattered convection
in vicinity of this stalled sfc front. Thus, expect pockets of MVFR
conditions in proximity of the showers and thunderstorms. The
stronger storms will be accompanied by hail up to the size of
quarters, and wind gusts 40-50 mph. A gust 55-65 mph cannot be ruled
out. Th threat for strong convection is greatest in vicinity of
KRWI, and possibly KRDU, between 23Z-04Z.

As the area of low pressure exits east, the stalled sfc boundary
will drift southward as a cold front, reaching into western NC and
northern SC prior to daybreak. A cool ne low level flow will usher
in a deck of stratus between 04Z-08Z, leading to IFR ceilings across
much of the region. In addition, pockets of light rain or drizzle
may also occur. These adverse aviation conditions should persist
through much of Friday.

Another low pressure system will approach from the west late Friday
and cross our region Friday night through early Saturday. Another
round of strong-locally severe convection will occur, with the
greatest threat for strong/severe storms primarily south of the
Triad and near KFAY between 00Z-06Z Saturday. Otherwise widespread
IFR/MVFR ceilings will persist.

Improving aviation conditions expected to spread west-to-east across
central NC Saturday afternoon through Saturday evening. VFR
parameters should exists Sunday through Tuesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS/Badgett
LONG TERM...Badgett
AVIATION...WSS
Hazardous weather outlook, May 11, 2:56 PM EDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Raleigh NC
256 PM EDT Thu May 11 2017

NCZ007>011-025>028-041>043-078-120930-
Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Wayne-
256 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible this evening,
primarily along and west of a line from Roxboro to Raleigh to
Wilson. the main severe weather threats are hail up to the size of
quarters and locally damaging straight line winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and Midnight this
evening.

NCZ073>077-083>086-088-089-120930-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
256 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe thunderstorms may occur late Friday into
Friday evening. The main severe weather threats will be large hail
and wind gusts around 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>024-038>040-120930-
Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
256 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:49 PM EDTSevere Thunderstorm WarningRAHGranville, Vance56 min
May 10, 10:07 PM EDTSevere Thunderstorm WarningRAHWarren53 min
May 10, 11:50 PM EDTSpecial Weather StatementRAHWarren40 min
May 11, 12:10 AM EDTSevere Thunderstorm WarningRAHHalifax, Warren35 min
May 11, 12:35 AM EDTSpecial Weather StatementRAHWarren25 min
May 11, 12:53 AM EDTSpecial Weather StatementRAHNash37 min
May 11, 1:05 AM EDTSevere Thunderstorm WarningRAHHalifax, Nash40 min
May 11, 7:44 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.